Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 356, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 12, 2003, 10:08 PM EST for Westmoreland County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2003, 10:08 PM EST (03:08 UTC)
- Expired
- Nov 12, 2003, 11:00 PM EST
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 7:20 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 9:34 PM EST, 34 minutes earlier.
Area forecast discussion, Nov 12, 9:34 PM EST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 934 PM EST WED NOV 12 2003 UPDATE DUE TO WATCHES THAT HAVE EXPIRED AND FOR HIGH WIND WARNING. .PBZ... MD...HIGH WIND WARNING THRU 4PM THURSDAY FOR ZONE MDZ001. OH...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES PAZ007>009-013>016-020>023-029>032. SEVERE THUNDERSTORM WATCH TIL 11 PM PAZ007>009-013>016-020>023-029>032. WV...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022. HIGH WIND WARNING THRU 4PM THURSDAY FOR ZONES WVZ023-041. SEVERE THUNDERSTORM WATCH TIL 11 PM FOR ZONES WVZ001>004. RS
Hazardous weather outlook, Nov 12, 11:49 AM EST, 10 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-1211945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY LATE AFTERNOON AND EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THERE MAY BE STRONG AND DAMAGING WINDS WITH THESE STORMS ALONG WITH DANGEROUS LIGHTNING..HAIL AND BRIEF HEAVY DOWNPOURS. TORNADOES MAY EVEN FORM. A WIND ADVISORY IS IN EFFECT TONIGHT ALSO AS WIND GUSTS TO 50MPH OR SO ARE POSSIBLE BOTH PRECEDING AND AFTER PASSAGE OF A STRONG COLD FRONT THAT WILL USHER IN MUCH COLDER WEATHER. .DAYS TWO THROUGH SEVEN... ON THURSDAY...A WIND ADVISORY WILL REMAIN IN EFFECT FOR THE AREA. WINDS CAN GUST TO 50 MPH OR SO. COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE CHESTNUT RIDGE AND LAUREL HILL BY THURSDAY LATE DAY. ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Nov 12, 4:47 PM EST, 5 hours 21 minutes before
OHZ039>041-048-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 447 PM EST WED NOV 12 2003 TORNADO WATCH IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA COSHOCTON TUSCARAWAS
Special weather statement, Nov 12, 6:32 PM EST, 3 hours 36 minutes before
OHZ039>041-048-057-058-068-130015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 632 PM EST WED NOV 12 2003 THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN COSHOCTON COUNTY. THE THUNDERSTORM WAS WEST OF CONESVILLE AND MOVING NORTHEAST ABOUT 40 MPH. BE ALERT FOR GUSTY WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR COSHOCTON...TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES UNTIL 1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR MUSKINGUM...NOBLE...AND GUERNSEY COUNTIES UNTIL 900 PM. MORE THUNDERSTORMS WERE LOCATED IN NORTH CENTRAL OHIO AND THEY WERE MOVING NORTHEAST. BE ALERT THIS EVENING...ANY THUNDERSTORMS THAT DO FORM COULD CONTAIN TORNADOES OR STRONG WINDS. STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TV AND RADIO STATIONS FOR LATER INFORMATION ON THESE STORMS.
Special weather statement, Nov 12, 7:14 PM EST, 2 hours 54 minutes before
OHZ039>041-048-057-058-068-130115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 714 PM EST WED NOV 12 2003 MORE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD EAST CENTRAL...OHIO. ONE ISOLATED THUNDERSTORM WAS OVER SOUTHWEST CARROLL COUNTY. HOWEVER...MORE STORMS WERE LOCATED IN NORTH CENTRAL OHIO AND WERE MOVING EAST ABOUT 40 MPH. BE ALERT...SOME OF THESE STORMS COULD PRODUCE STRONG WINDS AND EVEN TORNADOES. CURRENTLY...THUNDERSTORMS WILL ENTER COLUMBIANA COUNTY BETWEEN 745 PM AND 800 PM THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT FOR COSHOCTON...TUSCARAWAS...CARROLL... AND COLUMBIANA COUNTIES UNTIL 1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR GUERNSEY...MUSKINGUM...AND NOBLE UNTIL 900 PM. A WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME CERTAIN WITH THESE STORMS...WARNINGS WILL BE ISSUED.
Special weather statement, Nov 12, 7:30 PM EST, 2 hours 38 minutes before
OHZ049-050-059-069-WVZ001>004-PAZ007>009-013>016-020>023-029>032- 130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 730 PM EST WED NOV 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... BELMONT HARRISON JEFFERSON MONROE IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND
Local storm report, Nov 12, 8:26 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
826 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM COSHOCTON OH WIND DAMAGE
11/12/03 COSHOCTON TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0810 PM COUNTY WIDE OH WIND DAMAGE
11/12/03 TUSCARAWAS TREES AND POWER LINES DOWN
REPORTED BY EMERGENCY
MANAGEMENT
0817 PM CARROLLTON OH WIND DAMAGE
11/12/03 CARROLL TREES DOWN REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Nov 12, 9:22 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
922 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0903 PM WHEELING WV WIND DAMAGE
11/12/03 OHIO TREES AND LARGE BRANCHES
DOWN. REPORTED BY PUBLIC.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 8:22 PM EST | Severe Thunderstorm Warning | PBZ | Mercer | 53 min |
| Nov 12, 8:37 PM EST | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Nov 12, 8:51 PM EST | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Nov 12, 9:05 PM EST | Severe Thunderstorm Warning | PBZ | Washington | 55 min |
| Nov 12, 9:12 PM EST | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Nov 12, 9:47 PM EST | Severe Thunderstorm Warning | PBZ | Allegheny | 28 min |
| Nov 12, 10:01 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong | 59 min |
| Nov 12, 10:03 PM EST | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| Nov 12, 10:09 PM EST | Severe Thunderstorm Warning | PBZ | Indiana | 66 min |
| Nov 12, 10:14 PM EST | Severe Thunderstorm Warning | PBZ | Fayette | 61 min |
| Nov 12, 7:28 PM EST | Severe Thunderstorm Warning | PBZ | Coshocton | 62 min |
| Nov 12, 7:39 PM EST | Severe Thunderstorm Warning | PBZ | Tuscarawas | 51 min |
| Nov 12, 7:45 PM EST | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Nov 12, 7:54 PM EST | Severe Thunderstorm Warning | PBZ | Guernsey | 66 min |
| Nov 12, 8:01 PM EST | Severe Thunderstorm Warning | PBZ | Carroll | 59 min |
| Nov 12, 8:06 PM EST | Severe Thunderstorm Warning | PBZ | Harrison | 54 min |
| Nov 12, 8:41 PM EST | Severe Thunderstorm Warning | PBZ | Belmont | 64 min |
| Nov 12, 8:54 PM EST | Severe Thunderstorm Warning | PBZ | Ohio | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.